Alert archive / Pennsylvania / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS State College, PA

January 29, 202116 counties in Pennsylvania

NWS State College, PA issued this winter storm watch at Jan 29, 2021, 8:54 PM EST for 16 counties in Pennsylvania. It took effect at Jan 31, 2021, 3:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 8:54 PM EST (01:54 UTC)
In effect from
Jan 31, 2021, 3:00 AM EST
Expired
Jan 30, 2021, 3:24 PM EST
In force
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, Somerset County, PA, York County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
111 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WWUS41 KCTP 300154
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
854 PM EST Fri Jan 29 2021

PAZ033>036-064>066-301400-
/O.NEW.KCTP.WS.A.0002.210131T0800Z-210202T0000Z/
Somerset-Bedford-Fulton-Franklin-Adams-York-Lancaster-
Including the cities of Somerset, Bedford, McConnellsburg, 
Chambersburg, Gettysburg, York, and Lancaster
854 PM EST Fri Jan 29 2021

...WINTER STORM WATCH IN EFFECT FROM EARLY SUNDAY MORNING THROUGH
LATE MONDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 6 inches
  or more possible. 

* WHERE...Portions of central Pennsylvania.

* WHEN...From early Sunday morning through late Monday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the Monday morning and evening commutes.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

Review winter weather safety and preparedness information at
weather.gov/winter.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$
2 follow-up statements
625 
WWUS41 KCTP 300807
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
307 AM EST Sat Jan 30 2021

PAZ024>028-056-057-059-063-302300-
/O.EXA.KCTP.WS.A.0002.210131T0800Z-210202T0000Z/
Cambria-Blair-Huntingdon-Mifflin-Juniata-Perry-Dauphin-Lebanon-
Cumberland-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Newport, Harrisburg, 
Hershey, Lebanon, and Carlisle
307 AM EST Sat Jan 30 2021

...WINTER STORM WATCH IN EFFECT FROM EARLY SUNDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 
  inches or more possible.

* WHERE...South-central Pennsylvania.

* WHEN...From early Sunday morning through Monday evening.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is the potential for significant winter weather that may
impact travel.

Review winter weather safety and preparedness information at
weather.gov/winter.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ033>036-064>066-302300-
/O.CON.KCTP.WS.A.0002.210131T0800Z-210202T0000Z/
Somerset-Bedford-Fulton-Franklin-Adams-York-Lancaster-
Including the cities of Somerset, Bedford, McConnellsburg, 
Chambersburg, Gettysburg, York, and Lancaster
307 AM EST Sat Jan 30 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM EARLY SUNDAY MORNING 
THROUGH MONDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 inches
  or more possible.

* WHERE...South-central Pennsylvania.

* WHEN...From early Sunday morning through Monday evening.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Snow may change to a wintry mix early 
  Monday along and south of Interstate 81.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is the potential for significant winter weather that may
impact travel.

Review winter weather safety and preparedness information at
weather.gov/winter.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$
MS/BG
580 
WWUS41 KCTP 302024
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
324 PM EST Sat Jan 30 2021

PAZ024>028-033>036-056-057-059-063>066-310830-
/O.UPG.KCTP.WS.A.0002.210131T0800Z-210202T0000Z/
/O.NEW.KCTP.WS.W.0002.210131T0800Z-210202T1000Z/
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Somerset, Bedford, 
McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
324 PM EST Sat Jan 30 2021

...WINTER STORM WARNING IN EFFECT FROM 3 AM SUNDAY TO 5 AM EST
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 12 
  inches.

* WHERE...Portions of central Pennsylvania.

* WHEN...From 3 AM Sunday to 5 AM EST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

* ADDITIONAL DETAILS...Snow will overspread the area from west to
  east Sunday morning, reaching the far eastern areas early Sunday
  afternoon. The snow will continue through Monday into early
  Tuesday morning. The snow could be especially heavy across the
  southeastern portion of central Pennsylvania on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission strongly encourage motorists to heed all
travel restrictions and delay unnecessary travel as significant
winter weather conditions will make travel very hazardous.

Call 5 1 1 or visit www.511pa.com for the latest travel, roadway
and traffic conditions.

To report snow or ice, post to the NWS State College Facebook
page, use Twitter @NWSStateCollege, or visit weather.gov/ctp.

&&

$$

PAZ019-042-045-046-049>053-058-310830-
/O.NEW.KCTP.WS.W.0002.210131T0800Z-210202T1000Z/
Southern Centre-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
Including the cities of State College, Laporte, Lock Haven, 
Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, 
Shamokin, Bloomsburg, Berwick, and Pottsville
324 PM EST Sat Jan 30 2021

...WINTER STORM WARNING IN EFFECT FROM 3 AM SUNDAY TO 5 AM EST
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 7 to 
  12 inches.

* WHERE...Portions of central Pennsylvania.

* WHEN...From 3 AM Sunday to 5 AM EST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Snow will overspread the area from west to
  east Sunday morning, reaching the far eastern areas early Sunday
  afternoon. The snow will continue through Monday into early
  Tuesday morning. The snow could be especially heavy across the
  southeastern portion of central Pennsylvania on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission strongly encourage motorists to heed all
travel restrictions and delay unnecessary travel as significant
winter weather conditions will make travel very hazardous.

Call 5 1 1 or visit www.511pa.com for the latest travel, roadway
and traffic conditions.

To report snow or ice, post to the NWS State College Facebook
page, use Twitter @NWSStateCollege, or visit weather.gov/ctp.

&&

$$

PAZ012-017-018-037-041-310830-
/O.NEW.KCTP.WS.A.0003.210131T0800Z-210202T1000Z/
Northern Clinton-Clearfield-Northern Centre-Tioga-
Northern Lycoming-
Including the cities of Renovo, DuBois, Clearfield, Philipsburg, 
Mansfield, Wellsboro, and Trout Run
324 PM EST Sat Jan 30 2021

...WINTER STORM WATCH IN EFFECT FROM 3 AM EST SUNDAY THROUGH LATE
MONDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 
  inches possible.

* WHERE...Northern Clinton, Clearfield, Northern Centre, Tioga 
  and Northern Lycoming Counties.

* WHEN...From 3 AM EST Sunday through late Monday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Snow will move into north central
  Pennsylvania during the first half of Sunday and continue into
  Monday. It is still early to pinpoint the exact track of the 
  storm. At the current time, the heaviest snow is expected 
  further south.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is the potential for significant winter weather that may
impact travel.

Review winter weather safety and preparedness information at
weather.gov/winter.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

Martin/Banghoff/Evanego

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 6:55 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 29, 6:55 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
655 PM EST Fri Jan 29 2021

.SYNOPSIS...
Gusty winds and occasional light lake effect snow showers will
taper off into the weekend with moderating temperatures.

A winter storm is expected to bring accumulating snow to much
of Central Pennsylvania Sunday into early next week, with
significant snowfall most likely south of I-80.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
NW flow regime continues this evening with multiple bands of
flurries and light snow showers streaming from the eastern
GLAKS to the WC/NC/C Mountains. Light coatings still expected
from these this evening, but the trend by late tonight and
early Saturday is for decreasing activity as boundary layer
winds slacken.

Owing primarily to calmer winds areawide and less cloud cover
south and east of the Allegheny front, expect temperatures to
drop a degree or two colder by Saturday morning compared to
Friday morning. With calmer wind, however, below zero wind
chills will be confined to only the far northern periphery of
Pennsylvania.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Quiet start to the weekend with temps rebounding +5-10F on
Saturday. Upper level ridging will build in with rising heights
and clear skies east of the Alleghenies. Northwest flow should
keep cloudy skies in place across the northwest mountains. By
midday, expect cirrus deck to approach from the west ahead of
the next major weather maker.

Guidance generally agrees in spreading WAA snow into
the SW 1/3 to 1/2 of the CWA after midnight into early Sunday
morning (06-12Z Sun). Persistent and prolonged isentropic ascent
and forcing should keep the initial burst of WAA snow going
during the day on Sunday, particularly over the southern half
of the area.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Much uncertainty still exists in how a secondary low pressure
system evolves heading into Monday. There may be a brief window
of lighter precip as WAA ends and before the developing coastal
low takes over, with an easterly jet developing over NJ and
eastern PA at 700 hPa. Convergent flow on the nose of this jet
will likely lead to an area of snow over eastern PA and NJ Mon
afternoon into early Tue morning.

Forecast snow totals through 00z Tue show 4 to 6 inches south
of Interstate 80, with amounts tapering to less than 2 inches in
the northern tier. Used a blend of NBM and latest deterministic
ECMWF, NAM, and GFS for QPF, and applied WPC SLRs to calculate
snow totals. Predicted SLRs range from 10:1 in the south to 13:1
in the north as snow begins on Sun, then decrease to as low as
7:1 across the southern tier Sun night. Sleet or rain may even
mix in during this time frame. SLRs would increase again within
snow bands that develop to the north/west of the developing
coastal low.

There's still plenty of time for the forecast to change, and
guidance continues to show a wide range of solutions.

One reason uncertainty is particularly high with this system
is due to the fact that the upper level low will be closed and
slow moving, so small differences in intensity/location of snow
bands could result in large differences in snow total
accumulation.

Fair and milder conditions appear likely by the middle of next
week, as upper level ridging builds into the region.

An approaching cold front will bring a chance for rain showers
or wintry mix toward the end of the week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
00Z TAFS sent.

Still some bands of snow showers across the area.

For the 00Z TAF package, plan to keep lower CIGS across the west
overnight, based on how cold the air is on northwest flow. While
warming aloft will taper the snow showers, some may linger to
around sunrise across spots like BFD and even JST.

Improving conditions on Saturday, as winds weaken, and high
pressure builds across the region.

A large, complex storm will move through the Mid-Atlantic States
Sunday and Monday. The high clouds from this system will be
arriving late Sat and could thicken up enough to make snow by
sunrise Sunday in JST.

Outlook...

Sun...Light snow likely, especially southern PA.

Mon...Snow likely, especially southern PA.

Tue...Breezy with AM snow poss, mainly eastern PA. -SHSN poss
NW.

Wed...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl/Banghoff
NEAR TERM...DeVoir/Steinbugl/Banghoff
SHORT TERM...Steinbugl/Colbert/Banghoff
LONG TERM...Fitzgerald/Steinbugl/Colbert
AVIATION...Martin
Hazardous weather outlook, Jan 29, 10:19 AM EST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1019 AM EST Fri Jan 29 2021

PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-301530-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1019 AM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snow is expected Sunday morning through Monday night.
Although exact amounts are uncertain, significant snowfall is
possible with the potential for moderate impacts in the areas of
heaviest snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-037-041-042-301530-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-
1019 AM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snow is probable Sunday morning through Monday night.
Although exact amounts are uncertain, light to moderate snow amounts
are most likely.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 9:33 PM ESTSpecial Weather StatementCTPCentre57 min
Jan 30, 3:24 PM ESTWinter Storm WatchCTPCentre, Clearfield, Clinton, Lycoming, Tioga13 hr
Jan 30, 3:24 PM ESTWinter Storm WarningCTPAdams, Bedford, Blair, Cambria, Centre, Clinton and 20 more13 hr

Nearby

Winter Storm Watches in Pennsylvania, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.